Will be starting Enbrel very soon and very nervous about this. I also take 25 mg. of injectable methotrexate, 200mg of celebrex and currently also on prednisone. Prednisone works so well for me , I wander why not just leave me on that. I know there are side effects but are they any worse than the side effects of biologics? All of these ra drugs are sure scarey, would prefer not to have to take them at all. Prednisone is the least scarey one to me at the moment. Any help with this is very appreciated.
Prednisone causes a LOT of damage long term! You do not want to stay on prednisone long term. Prolonged use may cause adrenal insufficiency and make patients dependent on corticosteroids because your body will no longer produce it's own. Steroid medication can weaken your immune system, making it easier for you to get an infection or worsening an infection you already have or have recently had.
These are the most common side effects of Prednisone, grouped by the body system involved:
General side effects: increased appetite, fluid retention, weight gain, increased blood sugar (which can lead to diabetes), change in body shape (increase in fatty tissue on the trunk while the arms and legs get thinner), increased susceptibility to infections, acne, thinning of the skin, easy bruising
Heart and blood vessels: increase in blood pressure, unfavorable changes in cholesterol levels
Stomach and intestines: irritation of lining of stomach and small intestine, ulcers, bleeding
Eyes: early cataracts and glaucoma
Muscles and bones: thinning of the bones leading to osteoporosis, muscle inflammation. I have seen people on long term Prednisone actually have fractures just from moving a body part! Your bones can become VERY brittle leading to compression fractures in the spine. I have seen instances where someone on long term Prednisone coughed and it caused compression fractures in the spine. You see people on long term prednisone develop a "dowagers hump" from bone loss.
Brain and nervous system: mood changes (some people get "revved up" and have trouble sleeping, others get depressed), psychotic behavior (fortunately, this last problem is rare at doses below 20 mg daily)
Response to stress: Taking glucocorticoids over a period of years can cause a problem called "adrenal suppression." This is when the body's own natural steroid production (made by the adrenal glands) is turned down or off, because the steroid supply is coming from an outside source. The problem is the body normally increases steroid production dramatically during times of stress (e.g. illness or prolonged physical stress) so if the adrenal glands are turned down over time, they may not be able to respond and make more natural steroid when needed. The affected person can develop low blood pressure, weakness, problems with their blood chemistries, and even become critically ill. The treatment is to temporarily give more corticosteroids until the stress has resolved. Because of this problem, it is important to inform doctors (or emergency room practitioners) whenever someone has been taking steroids for an extended period of time. Some people who are on steroids long term can NEVER get off them completely because their body stops producing natural steroids. I have seen people with skin so thin that brushing up against a wall caused huge skin tears and bruising. It causes people on it to have a "moon face" from fluid retention. Look up long term corticosteroid use. Even though you do feel great when you are on it, it will cause more problems in the long run. It is a good short term medication but in the long term it is much more damaging than the RA.
Hello Whirly. I have been on long term higher dose prednisone. It works as an anti inflammatory, hence the relief you feel. The long term effects, over years, are nasty. But they don't all happen at once except the body weight increase of up to twenty pounds or the moon face. After nine years I just had prednisone cataracts removed. I didn't have regular cataracts. Generally the doctor finds a drug to use instead of prednisone. Methotrexate is one such prednisone sparing medication. Your doctor has a group of medications to try. All of them decrease ability to fight infection not just prednisone. As they are all anti inflammatory medication. Your Rheumatologist measures the risk of side effects against the pain and deformation of RA. Some RA patients receive bursts of prednisone and then it is removed with the hope of stabilizing your current condition. Having no cure is tough. I empathize with you. Be sure to exercise. Maintain core strength as it reduces pain when the body is in balance.
- Celebrex Drug Information
- Enbrel Drug Information
- Methotrexate Drug Information
- Prednisone Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 31 Jul 2012 • 4 answers
Updated 26 Jun 2011 • 1 answer
Updated 14 Jun 2014 • 5 answers
Updated 30 Jun 2013 • 1 answer
Updated 30 Jan 2014 • 4 answers